Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 71, NWS Columbia, SC

June 15, 2000Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 15, 2000, 7:57 PM EDT for Lancaster County, South Carolina. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 15, 2000, 7:57 PM EDT (23:57 UTC)
Expired
Jun 15, 2000, 8:30 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:58 PM EDTHail 1.5Great Falls, SC
Jun 15, 8:20 PM EDTThunderstorm Wind 65 ELancaster, SCSheriff reported widespread trees and power lines down in Lancaster.
Jun 15, 8:20 PM EDTHail 1Lancaster, SCSheriff reported one inch hail in Lancaster.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 12.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS52 KCAE 152357
SVRCAE
SCC057-160030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
757 PM EDT THU JUN 15 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT.

* AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF IRWIN...OR ABOUT 12 MILES
  SOUTHWEST OF LANCASTER...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRWIN AT 815 PM EDT
  ELGIN...LANCASTER...LANCASTER MILL AT 820 PM EDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3458 8104 3446 8087 3473 8054 3488 8074

CDL/AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:10 PM EDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 3:10 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA, SC
310 PM EDT THU JUN 15 2000

ETA BRINGING IN VORT FROM THE GULF TONIGHT...LOOKING AT H2O VAPOR
WITH RUC OVERLAY...LOOKS LIKE VORT IS GETTING MORE ORGANIZED. LOCAL
ETA POP SCHEMES GIVE 90 PERCENT OVERNIGHT. FEEL COMFORTABLE WITH
THIS BUT WILL GO CHANCE. THINK S/W WILL SLIDE TO THE NORTH WITH TROF
HANGING BACK OVR MIDLANDS. WEAK VORTS WILL PASS THROUGH THE AREA
THROUGH SAT. LOOKS LIKE RIDGE WILL BUILD IN ENUF ON SUN TO KEEP LESS
MOISTURE FLOW INTO THE REGION. FRONT WILL SLOWLY APPROACH THE AREA
BY MON AND TUES. WILL INTRODUCE CHANCE OF RAIN DURING THIS TIME.

WILL PUT IN 50 POPS FOR NRN COUNTIES FOR TONIGHT.

FCSTID = 17
CAE   73  92  72  94 /  40  20  20  20
AGS   71  93  71  94 /  40  20  20  20
SSC   73  91  73  94 /  40  20  20  20
OGB   73  93  73  93 /  40  20  20  20

.CAE...
GA...NONE.
SC...NONE.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:33 PM EDTSevere Thunderstorm WarningCAENewberry27 min
Jun 15, 4:40 PM EDTSevere Thunderstorm WarningCAEFairfield35 min
Jun 15, 6:06 PM EDTSevere Thunderstorm WarningCAECalhoun24 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.